Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 14, 2004, 3:47 PM EDT for Gratiot County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2004, 3:47 PM EDT (19:47 UTC)
- Expired
- May 14, 2004, 4:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Gratiot County, MI
The radar
The Detroit radar (KDTX), 106 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:05 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
901 WUUS53 KGRR 141947 SVRGRR MIC057-142030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 347 PM EDT FRI MAY 14 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN * UNTIL 430 PM EDT * AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EDGEWOOD...OR ABOUT 8 MILES EAST OF ITHACA...MOVING NORTHEAST AT 45 MPH. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4333 8455 4321 8437 4368 8368 4385 8392 $$ 93 MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:30 AM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 14, 11:30 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 AM EDT FRI MAY 14 2004 .SHORT TERM... SEVERE WEATHER THREAT IS THE MAIN CONCERN FOR THE AFTERNOON AND EARLY EVENING AS COLD FRONT ADVANCES SLOWLY EAST ACROSS THE CWFA. FRONT IS CURRENTLY JUST WEST OF HIGHWAY 131 THEN SSW TO GARY INDIANA. NOT EXPECTING THE FRONT TO MOVE TOO FAST THIS AFTERNOON SINCE THERE IS A WAVE ALONG THE FRONT IN ILLINOIS MOVING NORTHEAST. CLOUD COVER IS RATHER EXTENSIVE ATTM BUT LIFTED INDICES ARE STILL -2 TO -4 AHEAD OF THE FRONT. ANY BRIEF BREAKS IN THE CLOUDS COULD REALLY BOOST INSTABILITY IN A HURRY AND INCREASE THE SEVERE WEATHER THREAT. MAIN CONCERN IS FOR DAMAGING WINDS FROM LINEAR SEGMENTS LIFTING NE FROM INDIANA... AS WINDS ALOFT ARE PROGGED TO STRENGTHEN THROUGH 21Z (40 KTS AT H8 AND 55 KTS AT H5). FREEZING LEVEL IS UP NEAR 13K FEET... SO THE HAIL THREAT NOT TOO HIGH. LOCALLY HEAVY DOWNPOURS COULD LEAD TO SOME URBAN/SMALL STREAM FLOODING PROBLEMS WHERE HEAVIER CELLS PERSIST. ISOLATED WEAK/BRIEF TORNADOES ARE ALSO A POSSIBILITY GIVEN LOW LCL HEIGHTS AND 0-1KM HELICITIES NEAR 150. CURRENTLY SFC WINDS ARE UNIFORM SSW...BUT IF LOW LEVEL WINDS BACK SOUTHEASTERLY AHEAD OF THE WAVE LIFTING NE FROM IL...THIS WOULD INCREASE THE TORNADO THREAT. BEHIND THE FRONT THIS AFTERNOON...EXPECT WIDESPREAD RAIN AND MUCH COOLER TEMPERATURES IN THE 40S AND 50S. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && MEADE
Hazardous weather outlook, May 14, 11:41 AM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1141 AM EDT FRI MAY 14 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-151003- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1141 AM EDT FRI MAY 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING EAST OF A LINE FROM MOUNT PLEASANT TO HOLLAND. A COLD FRONT WILL MOVE INTO A MOIST AND UNSTABLE AIRMASS...TOUCHING OFF THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. STORMS THAT DO FORM WILL MOVE NORTH NORTHEAST AT ABOUT 40 MPH. LOCALLY HEAVY RAINFALL COULD LEAD TO URBAN AND SMALL STREAM FLOODING PROBLEMS WHERE THE STRONGER STORMS PERSIST. SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER THROUGH INTO THE EVENING AS THE COLD FRONT MOVES ACROSS LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. OSTUNO MEADE
In the hours before
Special weather statement, May 14, 1:28 PM EDT, 2 hours 19 minutes before
MIZ039-040-045-046-051-052-057>059-064>067-071>074-150000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT FRI MAY 14 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADELocal storm report, May 14, 3:32 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 PM HEAVY RAIN 10 N GRATTAN 43.23N 85.38W
05/14/2004 1.00 INCH KENT MI TRAINED SPOTTER
1.00 INCH OF RAIN THE PAST HOUR
&&
MJKNearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.